CSN Login
Members Online: 3

fatigue

acphase4
Posts: 2
Joined: Apr 2013

I am new to this site looking for answers. I am a 65 year old male and live on the Mississippi Gulf Coast . For the past 12 years I have suffered with what I call chronic fatigue. I was diagnosed with b cell non Hodghikns Lymphoma stage 4 in Jan. 2010. I went to MD Anderson for treatment with  r chop and what the nurses called the red devil. ( a red liquid chemo ) I altered my treatments between Houston and Home. After the r chop I contuned with retuxin treatment every 3 months for a total of 2 years of treatment. I never had any symtoms other than swollen lymp nodes. I have been in remission for a little over a year, praise God. My queston is: could my fatigue have been a symptom of Lymphoma and why is my fatigue worse now than ever before. Some days I do not feel like getting out of bed. I try to walk 2 miles a day and sometimes it takes 2 days to recover. How do you explane to your family how you really feel, and will it ever get any better? My family Dr. gave me a Rx of ritalin which seems to give me a little energy but is certanly no cure.

Thanks

GKH
Posts: 321
Joined: Jul 2012

We are the same age and have the same disease. I suffered severe fatigue leg pains for at least 5 years before I was diagnosed. I had a bout of stomach bleeding and other weird symptoms diagnosed as gastritis, gout, RA etc. I had normal blood work and the only sign was slightly swollen glands in the retroperitoneal area. A biopsy ( against my Dr advice), showed Stage IV FNHL with one marrow involvement. The surgeon said my intestinal cavity was full of lymphoma related scar tissue which probably accounted for my other medical issues. I would guess that you probably did have cancer for several years before diagnosis. It is actually the norm for indolent lymphomas. Most are stage 3 or 4 before diagnosis.

Rocquie's picture
Rocquie
Posts: 516
Joined: Mar 2013

If it takes you 2 days to recover from walking 2 miles, perhaps you might take shorter walks?

I understand the feeling of fatigue you are talking about. I just finished 8 rounds of R-chop 3 weeks ago. I was feeling a little stronger and a little more energetic each day, until today. I have been so tired! I can only hope it will get better with time. I hope yours does too.

I'm sorry, I can't speak of your chronic fatigue before diagnosis.

Mainly I would say: Be patient with yourself. If you feel tired, rest and don't feel bad about it.

Rocquie

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1199
Joined: May 2012

Phase4,

Based upon my personal experience, I would say that your fatigue can most definitely be a lingering effect of either the medicine, or the disease, or both. Severe weakness was my only symptom for III-A HL 4.5 yeasrs ago, and I still have that weakness  today, despite being in complete remission for a little over 4 years now.  I was 53 at diagnosis, and will turn 57 this month.  Being a bit older than average, as you and I are, most likely does not help with regaining vitality either. As you move more years away from the chemo, its effects will lessen, so there is reasonable grounds to hope for more energy.  I have returned to work full-time for several years now, but basically sleep when I do not have to be up for something.  But, during therapy, I averaged sleeping about 15-17 hours or more per day.  My drug combination (r-abvd) does (didNOT contain Prednisone, so there was no stimulant/steroid drug in what I received.

The exercise is undoubtedly a very good thing to be  doing, and I would perhaps go to a registered dietician, and ask what healthy foods could boost your energy levels.

The "red devil" was the doxorubicin that you got.  Abvd also has that drug, under its other name of Adriamycin.  It is what causes urine to run red or pink for a day or so.  Very rarely, it can cause weakening of the heart muscle, but that is quite uncommon. The good thing is that it is a very effective cancer killer.  You can look up all of your drugs and get very detailed, but easy-to-read information at chemocare.com   (this is a clickable link) .

Bless your recovery.  Continue to exercise and eat as healthy as possible. I would consult a nutritionist. It is not a lot of money, and cannot possibly hurt.

max

.

po18guy
Posts: 242
Joined: Nov 2011

The "H" in R-CHOP is Adriamycin, also known as Doxorubicin. It is the red colored drug ("red devil", "red bull") and causes known heart toxicity. Most forms of chemo cause at least temporary suppression of your bone marrow. This will generally lower all of your blood numbers, both red and white cells. That might cause you to be anemic. I would ask them to have a look at your lab work to see how your blood is doing. If it does not carry enough oxygen, or if your heart cannot pump it as well as it used to, you might experience the fatigue that you have described. I think it would also be good to ask about having a cardiologist give you a once over, as well. As to family, I would tell them that cancer is not like a cold or the flu. Chemotherapy causes damage - sometimes permanent, and you are probably not going to be the same person that you were. They should be happy that you are still with them, I would think. 

As for me, I am delighted to be anywhere at all.  

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1199
Joined: May 2012

Po,

I was anemic on my last six-month blood panel. But, I never was during my whole sickness (cancer) or treatment period. The onc checked me for about everything, and nothing indicates cancer, but he has not yet completely figured it out (colonoscopy, upper G.I., and some other tests, all negative).

I am in complete agreement with your thoughts and attitude toward remission.  I tell people, "I'd rather have side-effects than have cancer." 

I was crushed in an auto accident 26 years ago (a car rolled over me after I went out of the window).   For several years, I used to try to recall what not having a warped chest cavity or broken back felt like, but then gave up.  I am just happy to be walking about and seeing the sunshine.  My neuropathy and shortness of breath are, in the big picture, small prices to pay.

max

allmost60's picture
allmost60
Posts: 3173
Joined: Jul 2010

Hi,

 My biggest complaint since finishing chemo(CVP-R) in 2010, and completion of my 2 year Rituxan maint in Feb 2013 has been fatigue. My energy level is probably at 60% now, but I still get out of breath and easily tired from moderate physical activity. I'll be 63 in September and before my cancer Dx I had energy galore. My Onc keeps telling me to give it time, so thats what I'm doing. I've learned to pace myself and not try to get everything accomplished in one day. I hope it gets better for you. Best wishes...Sue

(Follicular NHL-stg3-grd2-typA-dx 6/10-age 62)

bobmcghee's picture
bobmcghee
Posts: 43
Joined: Apr 2010

Except for the date diognosed you could have been describing me. Mine was April 2010, male, 65, r-chop and 2 years of rituxin.  Since the weather here in Illinois has gotten better I have been trying to go for walks on nice days. It does make me tired too. To me I think part of it could be some nerve damage from the r-chop. My legs feel weak after sitting a while, plus walking barefoot on a hard floor hurts now. Even though walking makes me tired I do get some psychological benefit that I got myself moving instead of sitting in the house all the time. Hopefully discussing this with your doctor will help.  Best of luck to you.

tall floridian's picture
tall floridian
Posts: 87
Joined: Dec 2011

I'm 71 and a year in remission from 4th stage lymphoma and love to be outside and walking and or riding my bicycle. I too lived in Illinois but now love living in Florida where I can be outside 12 months of the year. I'm gaining strength daily and have to watch my weight-I'm always hungry- I guess all that time in the hospital and medical rehab with their blah food helped me to lose weight but now in remission the weight goes up-lol. Keep walking- it's very important to stay active - but rest when you get tired. My prayers go out to you for continual good health. Steve

acphase4
Posts: 2
Joined: Apr 2013

Thanks everyone for the helpful information I guess we have to keep on keeping on

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network